Alert archive / Minnesota / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS La Crosse, WI

July 21, 2017Mower County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jul 21, 2017, 8:25 AM CDT for Mower County, Minnesota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 8:25 AM CDT (13:25 UTC)
Expired
Jul 21, 2017, 11:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Mower County, MN

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:00 AM CDTHEAVY RAIN 2.342 E Austin, MN
Jul 21, 10:53 AM CDTHEAVY RAIN 2.941 Ssw Mapleview, MN
Jul 21, 11:01 AM CDTHEAVY RAIN 3.62 E Austin, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WGUS53 KARX 211325
FFWARX
MNC099-211630-
/O.NEW.KARX.FF.W.0014.170721T1325Z-170721T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
825 AM CDT FRI JUL 21 2017

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Mower County in southeastern Minnesota...

* Until 1130 AM CDT

* At 824 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected. 
  Street flooding has already been reported.

* Some locations that will experience flooding include...
  Austin, Le Roy, Adams, Brownsdale, Lyle, and Rose Creek.

LAT...LON 4384 9305 4378 9261 4373 9245 4350 9245
      4350 9305

$$

Shea
3 follow-up statements
386 
WGUS73 KARX 211409
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
909 AM CDT FRI JUL 21 2017

MNC099-211630-
/O.CON.KARX.FF.W.0014.000000T0000Z-170721T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mower MN-
909 AM CDT FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
MOWER COUNTY...

At 906 AM CDT, the public reported flash flooding occurring in 
Austin, including 2.34 inches of rain from the broadcast media.

ALthough rainfall rates will gradually decrease, flooding could 
worsen over the next hour. Use caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4384 9305 4378 9261 4373 9245 4350 9245
      4350 9305

$$

Shea
817 
WGUS73 KARX 211528
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1028 AM CDT FRI JUL 21 2017

MNC099-211630-
/O.CON.KARX.FF.W.0014.000000T0000Z-170721T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mower MN-
1028 AM CDT FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
MOWER COUNTY...

At 1019 AM CDT, local law enforcement reported conditions improving 
in the warned area, although periods of heavy rain was still falling.

Area creeks and streams could still be high though so remain alert 
for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4384 9305 4378 9261 4373 9245 4350 9245
      4350 9305

$$

Shea
153 
WGUS73 KARX 211625
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1125 AM CDT FRI JUL 21 2017

MNC099-211634-
/O.EXP.KARX.FF.W.0014.000000T0000Z-170721T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mower MN-
1125 AM CDT FRI JUL 21 2017

...THE FLASH FLOOD WARNING FOR MOWER COUNTY WILL EXPIRE AT 1130 AM
CDT...

The heaviest rain has ended. Flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 4384 9305 4378 9261 4373 9245 4350 9245
      4350 9305

$$

Shea

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:42 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 21, 6:42 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 AM CDT Fri Jul 21 2017

.SHORT TERM...(Today through Saturday)
Issued at 237 AM CDT Fri Jul 21 2017

High Impact Weather Potential: Focus of the forecast is squarely on
the next 24-36 hours in terms of the potential for additional
convection, including a risk for both severe storms and also
additional heavy rains and potential reinvigoration of flooding.

Rain...rain...go away! We simply don't need any more water for those
areas so badly impacted by flooding the past 24 hours, but
unfortunately the weather doesn't look to cooperate much through
tonight. While the usual caveats regarding lower confidence with
convective evolution do apply to some degree today into tonight,
starting to get a sense for how things will play out, and that does
include a pretty good risk for additional heavy rains in some areas
through tonight. Early this morning, a warm front remains draped
down into central Iowa, with much of our local area "cleaned out" of
instability as ongoing convection just to our south continues to
hold the boundary well intact. That will change through the morning
hours as low level ridging overhead right now works east, with
strengthening return flow ahead of an approaching weak shortwave
from western Nebraska/South Dakota helping bump the front and
associated instability back north, becoming centered somewhere
either side of the Mississippi River into the afternoon hours.

A gradual uptick in warm advection ascent ahead of that wave in
addition to broad moisture transport over the boundary should help
gradually develop convection through the morning and early afternoon
hours, though per current trends, that activity may be more
scattered than widespread. Heading into the later afternoon and
evening hours, there continue to be hints of a better organized
complex working east out of south-central Minnesota, tied to another
shortwave emanating from western South Dakota this morning. It's
this activity that may have a severe risk as we overlay better deep
layer and low level shear near the warm frontal boundary. Can't at
all rule out some damaging wind potential and some smaller hail
(freezing levels back up around 14kft or better), with even a lower
end risk for a tornado or two given pretty decent low level shear
profiles near the warm front itself. Per CAM guidance, wondering if
we'll see a mix of line segments and perhaps even a few supercells
during the later afternoon, rather similar actually to the setup
from Wednesday evening.

Thereafter, some pretty scary signals regarding a rapid uptick in
deep layer moisture transport directly toward the Mississippi River
counties once again after sunset. While the exact evolution will be
determined by the placement of the low level boundary and early
convective trends, the potential is quite high for another round of
very heavy rain-producing convection through the late evening and
early overnight hours, before the stronger moisture transport
finally shifts to our east after 08Z. Still, pending the
placement of convection, the damage may be done if heavy rains
repeat over those areas so severely impacted already, so this
bears very close watching. Thankfully, much of Saturday is looking
more and more quiet as opposed to earlier thinking as we again
see some type of bubble high slip into the area, with just a low
end risk for a shower or storm mainly toward I-94.

.LONG TERM...(Saturday Night through Thursday)
Issued at 237 AM CDT Fri Jul 21 2017

A well-deserved break from the very active weather still looks on
track from Saturday night through at least Tuesday if not Wednesday
as thermal troughing dominates the region while rather expansive
Canadian low level ridging works into the area. Outside of a risk
for some diurnal showers (maybe a rumble?) Sunday afternoon with a
better shortwave dropping through the northern Great Lakes, just not
seeing much in the way of any precip chances, with temps and
humidity levels much more comfortable as well. Toward midweek,
looking like we'll return some of the heat and humidity with
additional chances for showers and storms for a least a period or
two, though confidence in any timing this far out remains quite
low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 642 AM CDT Fri Jul 21 2017

Moderate moisture transport will produce scattered showers and
storms at KRST between 21.13z and 21.17z. There will then be a
brief break before additional storms move into both TAF sites
from late afternoon into the evening. A few of these storms may be
severe with damaging winds the primary threat. In addition, these
storms will briefly lower ceilings and visibilities in MVFR
range.

&&

.HYDROLOGY...
Issued at 237 AM CDT Fri Jul 21 2017

Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. Showers and
thunderstorms will again increase in coverage through the day
today and into tonight, with several rounds of storms possible.
Given very high moisture levels in place (precipitable water
values around 2 inches or better) and the increasing potential
for storms to redevelop over much of the same area where 4-6+
inches already fell, flash flooding could rapidly develop later
today into tonight. Those along waterways really need to pay very
close attention to the weather today, and be prepared to act
quickly if heavy rains again develop.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from noon CDT today through Saturday morning
     for WIZ032>034-041>044-053>055-061.

MN...Flash Flood Watch from noon CDT today through Saturday morning
     for MNZ079-086>088-094>096.

IA...Flash Flood Watch from noon CDT today through Saturday morning
     for IAZ009>011-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Boyne
HYDROLOGY...Lawrence
Hazardous weather outlook, Jul 21, 3:21 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
321 AM CDT Fri Jul 21 2017

IAZ009>011-030-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-
061-221200-
Howard-Winneshiek-Allamakee-Clayton-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
321 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and central into southwest Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon through tonight.

Several rounds of thunderstorms will impact the area today into
tonight. Some storms could be severe with a risk for damaging
winds and hail. An isolated tornado also cannot be ruled out.

In addition, very heavy rainfall is possible with any storms
through tonight, with a risk for flash flooding to develop quickly
if storms repeatedly impact the same areas. Areas which received
heavy rains Wednesday night will be most susceptible to additional
significant flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 11 am today.

IAZ008-018-019-029-WIZ017-029-221200-
Mitchell-Floyd-Chickasaw-Fayette-Taylor-Clark-
321 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa as well as portions of central Wisconsin.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms will impact the area today into
tonight. Some storms could be severe with a risk for damaging
winds and hail. An isolated tornado also cannot be ruled out.

In addition, very heavy rainfall is possible with any storms
through tonight, with a risk for flash flooding to develop quickly
if storms repeatedly impact the same areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 11 am today.

Lawrence

In the hours before

Special weather statement, Jul 21, 5:41 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
541 AM CDT Fri Jul 21 2017

MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-211300-
Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Wabasha, Winona, Caledonia, Medford,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
541 AM CDT Fri Jul 21 2017

...Areas of Dense Fog through 8 AM...

Areas of dense fog continue across the region, particularly
in river valley locations where visibility has been reduced below
one-half mile in spots. If traveling this morning, be alert to
the potential for quick changes in visibility along your route.
Fog is expected to burn off by 8 am for most areas.

Lawrence
Special weather statement, Jul 21, 7:49 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
749 AM CDT Fri Jul 21 2017

WIZ034-042>044-054-055-061-211400-
Jackson-Monroe-Juneau-Adams-Crawford-Richland-Grant-
Including the cities of Black River Falls, Sparta, Tomah,
Mauston, Friendship, Prairie Du Chien, Richland Center,
and Platteville
749 AM CDT Fri Jul 21 2017

...Areas of Dense Fog through 9 AM...

Areas of dense fog continue across parts of central and southwest
Wisconsin. This is particularly the case in the river valley
locations.

If traveling this morning, be alert to the potential for quick
changes in visibility along your route. Fog is expected to burn
off by 9 am for most areas.

Boyne

Nearby

Flash Flood Warnings in Minnesota, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.